Harvard Health Letter

By the way, doctor: Is it okay to take ibuprofen p.m.?

Q. I take ibuprofen p.m. on occasion — maybe once a month or so — to help me get to sleep. It seems to work. Is that okay?

A. Ibuprofen p.m. is a combination medication that contains ibuprofen and diphenhydramine, which is the active ingredient in Benadryl, an antihistamine taken for allergies.

Diphenhydramine is sedating, so ibuprofen p.m. is probably helping you get to sleep. I think it's okay for most people to use diphenhydramine to help them fall asleep, but only very occasionally. Small, infrequent doses are not likely to cause any harm, although diphenhydramine is not without its problems. The sedating effect may last, so you may be drowsy the next day, even if you did sleep well. And the list of possible side effects from diphenhydramine (blurred vision, constipation, dry mouth) would give anyone pause. Most of the side effects are more common and pronounced in older people, so I think if you're older, the risk would likely outweigh the benefit. If sleep alone is the problem, I'd recommend taking just diphenhydramine, at a low dose of 25 to 50 milligrams, and not taking the combination product because ibuprofen has its own side effects.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »